Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2011 Apr;40(4):e63-6. doi: 10.1016/j.jemermed.2009.07.033. Epub 2009 Sep 17.

Cannabinoid hyperemesis: a case series.

Author information

  • 1Department of Emergency Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts, USA.

Abstract

BACKGROUND:

Cannabinoid use is prevalent in the United States, with recent reports of increased usage among younger Americans. Traditionally, cannabinoids have been used recreationally or as antiemetics; however, recent reports suggest that chronic abuse can result in the paradoxical effect of a cyclic vomiting syndrome, termed cannabinoid hyperemesis.

OBJECTIVE:

We report on this recently described clinical syndrome characterized by severe nausea and hyperemesis in the setting of chronic cannabinoid use.

CASE REPORTS:

We report the cases of 3 patients who presented to two academic emergency departments (EDs) on multiple occasions with nausea and vomiting in the setting of chronic cannabinoid use. There were extensive medical evaluations and frequent inpatient hospital admissions before the diagnosis of cannabinoid hyperemesis was considered.

CONCLUSION:

With the relatively high prevalence of cannabinoid use in the United States and increasing interest in the applications of marijuana for therapeutic purposes, this entity may be encountered in the ED. Cannabinoid hyperemesis should be considered in the differential diagnosis of patients presenting with similar symptoms.

Copyright © 2011 Elsevier Inc. All rights reserved.

PMID:
19765941
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk